Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 21, 2004, 10:42 PM CDT for Adams County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 10:42 PM CDT (03:42 UTC)
- Expired
- May 21, 2004, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Adams County, NE
The radar
The Grand Island radar (KUEX), 26 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 7:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 19.7
The text
As transmitted, in the capitals the NWS used until 2016.
111 WUUS53 KGID 220342 SVRGID NEC001-220445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1042 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 1145 PM CDT * AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF HOLSTEIN...OR ABOUT 30 MILES SOUTHWEST OF HASTINGS...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLSTEIN AROUND 1105 PM CDT... KENESAW AROUND 1110 PM CDT... ROSELAND AROUND 1115 PM CDT... AYR AROUND 1120 PM CDT... JUNIATA AROUND 1125 PM CDT... HASTINGS AROUND 1135 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4066 9869 4034 9872 4036 9831 4067 9830 $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:12 PM CDT, 7 hours 30 minutes earlier.
Area forecast discussion, May 21, 3:12 PM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 312 PM CDT FRI MAY 21 2004 .SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE. STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS. MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT. AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK. .LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A BIT TOO AGGRESSIVELY. REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL. ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG SECOND SFC FRONT AND NOSE OF LLJ. SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES BEGINNING TO FILTER INTO THE PLAINS. HAVE NOT GONE WHOLE HOG ON DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS. REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/VII
Hazardous weather outlook, May 21, 5:39 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 539 PM CDT FRI MAY 21 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-221200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 539 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING... ESPECIALLY OVER SOUTH CENTRAL AND CENTRAL NEBRASKA WITH A LESSER RISK ACROSS NORTHERN KANSAS. A WARM FRONTAL BOUNDARY EXTENDED NORTHEAST ACROSS NEBRASKA FROM A DEVELOPING AREA OF SURFACE LOW PRESSURE OVER NORTHWEST KANSAS...WITH A DRYLINE EXTENDING SOUTHWARD ACROSS WESTERN KANSAS. AN UPPER LEVEL DISTURBANCE MOVING OUT OF WESTERN NEBRASKA WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS EVENING. NON SEVERE THUNDERSTORMS WERE CURRENTLY DEVELOPING JUST SOUTH OF MCCOOK NEBRASKA...WITH ADDITIONAL DEVELOPMENT LIKELY TO THE NORTHEAST ALONG A BEAVER CITY TO GREELEY LINE THROUGH 7 PM. STORMS THAT DEVELOP SHOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL AND STRONG...DAMAGING WINDS EXPECTED AS THEY MOVE NORTHEAST ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA. IN ADDITION...A THREAT FOR ISOLATED TORNADOES REMAINS ALONG THE SURFACE BOUNDARY FROM NEAR KEARNEY TO GREELEY THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. T
In the hours before
Local storm report, May 21, 8:12 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 2 E ALTON 39.47N 98.91W
05/21/2004 0.88 INCH OSBORNE KS LAW ENFORCEMENT
0647 PM HAIL 6 S ALTON 39.38N 98.95W
05/21/2004 0.88 INCH OSBORNE KS TRAINED SPOTTER
0719 PM HAIL 5 W OSBORNE 39.44N 98.79W
05/21/2004 2.75 INCH OSBORNE KS LAW ENFORCEMENT
&&
NWSLocal storm report, May 21, 8:30 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 3 NW CAWKER CITY 39.54N 98.47W
05/21/2004 1.00 INCH MITCHELL KS LAW ENFORCEMENT
&&
NWSLocal storm report, May 21, 9:03 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 5 S MANKATO 39.72N 98.21W
05/21/2004 0.75 INCH JEWELL KS LAW ENFORCEMENT
&&
NWSLocal storm report, May 21, 9:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 W DOWNS 39.50N 98.58W
05/21/2004 1.75 INCH OSBORNE KS TRAINED SPOTTER
0914 PM HAIL 2 S BLUE HILL 40.30N 98.45W
05/21/2004 0.75 INCH WEBSTER NE PUBLIC
0925 PM HAIL 1 N FORMOSO 39.79N 97.99W
05/21/2004 0.75 INCH JEWELL KS LAW ENFORCEMENT
&&
NWSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:49 PM CDT | Severe Thunderstorm Warning | GID | Webster | 41 min |
| May 21, 9:19 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls | 61 min |
| May 21, 10:26 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 49 min |
| May 21, 10:54 PM CDT | Severe Thunderstorm Warning | GID | Greeley | 66 min |
| May 21, 11:03 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 57 min |
| May 21, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Hall | 59 min |
| May 22, 12:14 AM CDT | Severe Thunderstorm Warning | GID | Valley | 46 min |
| May 22, 12:27 AM CDT | Severe Thunderstorm Warning | GID | Hall, Merrick | 63 min |
| May 22, 12:47 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 58 min |
| May 22, 1:06 AM CDT | Severe Thunderstorm Warning | GID | Nance | 54 min |
| May 22, 1:30 AM CDT | Severe Thunderstorm Warning | GID | Greeley | 45 min |
| May 22, 4:39 PM CDT | Tornado Warning | GID | Furnas | 51 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 63 min |
| May 22, 5:13 PM CDT | Tornado Warning | GID | Dawson | 62 min |
| May 22, 5:24 PM CDT | Tornado Warning | GID | Furnas, Harlan | 66 min |
| May 22, 6:12 PM CDT | Tornado Warning | GID | Franklin | 63 min |
| May 22, 6:16 PM CDT | Severe Thunderstorm Warning | GID | Kearney, Phelps | 59 min |
| May 22, 6:27 PM CDT | Tornado Warning | GID | Harlan | 33 min |
| May 22, 6:34 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 56 min |
| May 22, 6:39 PM CDT | Tornado Warning | GID | Sherman | 66 min |
| May 22, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Adams | 59 min |
| May 22, 6:48 PM CDT | Tornado Warning | GID | Fillmore, Thayer | 42 min |
| May 22, 6:51 PM CDT | Tornado Warning | GID | Adams | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.